Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 4, 2018, 7:11 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2018, 7:11 AM HST (17:11 UTC)
- Expired
- Feb 4, 2018, 10:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
218
WGHW50 PHFO 041711
FFWHFO
HIC007-042000-
/O.NEW.PHFO.FF.W.0001.180204T1711Z-180204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
711 AM HST SUN FEB 4 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1000 AM HST
* At 704 AM HST, radar and rain gage reports indicated the heaviest
rain falling near Anahola and Kapahi. Radar indicates areas of
heavy rain are developing near Lihue and Wailua. Rain in these
areas is falling at a rate of 2 to 3 inches per hour. Widespread
rain is expected to continue over many portions of Kauai and rapid
rises in rivers and streams can be expected.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15951
2223 15949 2222 15943 2224 15940
$$
Brenchley2 follow-up statements
091
WGHW70 PHFO 041833
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
833 AM HST SUN FEB 4 2018
HIC007-042000-
/O.CON.PHFO.FF.W.0001.000000T0000Z-180204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
833 AM HST SUN FEB 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 826 AM HST...radar and rain gage reports indicated heavy rain was
slowly tapering off across the island of Kauai. River and stream
gages continue to show elevated water levels, and reports from
emergency management indicate heavy ponding and runoff continues in
many areas. Even as heavy rainfall tapers off, rivers and streams
will remain dangerous as runoff continues to affect downstream
locations.
The warning covers the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15951
2223 15949 2222 15943 2224 15940
$$
Brenchley549
WGHW70 PHFO 041942
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
942 AM HST SUN FEB 4 2018
HIC007-041947-
/O.CAN.PHFO.FF.W.0001.000000T0000Z-180204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
942 AM HST SUN FEB 4 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Rain has ended and flood waters are receding across the island.
Continue to exercise caution around any swift moving streams and
rivers. A flash flood watch remains in effect.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15951
2223 15949 2222 15943 2224 15940
$$
BrenchleyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:18 AM HST, 3 hours 53 minutes earlier.
Area forecast discussion, Feb 4, 3:18 AM HST, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 318 AM HST Sun Feb 4 2018 .SYNOPSIS... Showers and thunderstorms associated with an approaching cold front and upper trough will remain in the forecast through the first half of the week. The front is forecast to slowly advance down the island chain beginning late tonight into Monday over the northwest islands, then the southeastern end of the state late Monday through Wednesday before clearing to the east Thursday. Drier air and north to northeast winds will fill in across the state behind this front Wednesday through Friday as a ridge of high pressure builds north of the state. && .DISCUSSION... Water vapor loop showed a broad upper trough that has been positioned over the central Pacific for the past several days beginning to shift eastward over the state, exhibiting more of a negative tilt as impulses move through it. At the surface, low pressure has developed around 1000 miles northwest of Kauai in response to a shortwave trough that moved east of Midway over the past 24 hrs. A cold front extending south then southwest from this surface reflection to an area a couple of hundred miles northwest of Kauai was analyzed. Infrared satellite imagery showed a line of thunderstorms developing along and ahead of this front moving over buoy 51101 early this morning, moving eastward around 35 mph. Farther east, pre-frontal convergent bands within a plume to deep tropical moisture being drawn northward across the state will continue to support bands of heavy showers developing and lifting northward over the smaller northwest islands today as the front approaches. Guidance remains in good agreement and supports the cold front approaching and advancing down the island chain beginning late tonight into Monday over the northwest islands, then the southeastern end of the state Monday through Wednesday. Falling upper heights associated with the upper trough shifting eastward, a sufficient amount of deep layer shear (0-6 km; 30-40 kt), increasing instability and forcing for ascent combined with deep tropical moisture will support heavy showers and thunderstorms. Impacts associated with this activity include the potential for flash flooding and damaging winds associated with strong thunderstorms. Provided the shear profiles, a few rotating cells associated with the heavy showers and storms can't be ruled out, especially as the main line of storms near the front moves through. The flash flood watch has been expanded across Maui County and continues through Monday. Over the summits of the Big Island, deep moisture and cold temperatures aloft will support a winter storm warning Monday night through Wednesday. Drier air and northerly winds will slowly fill in across the state behind this front Tuesday through midweek as a ridge of high pressure builds north of the state. A trend back toward normal with a return of moderate to breezy trades will be possible Thursday through Friday. && .AVIATION... An unseasonably moist air mass prevails statewide due to southerly low-level flow, leading to relatively low cloud bases. As a front approaches from the northwest, increasing instability over the western end of the island chain will fuel the threat of heavy showers and isolated thunderstorms in pre-frontal bands over Kauai and adjacent waters this morning, spreading slowly eastward this afternoon and tonight. Some of the storms could produce strong and gusty winds, with areas of MVFR conditions expected and local IFR conditions possible. AIRMET Sierra for mountain obscuration is currently posted for Kauai and Oahu. Maui County and the Big Island will have prevailing VFR conditions through today due to a nearby surface ridge. Showers and thunderstorms are forecast to spread eastward across Maui County tonight. && .MARINE... The current northwest swell has trended down overnight and early this morning, causing surf heights to decrease below warning levels along north and west facing shores of the smaller islands. Surf heights remain at warning levels along west facing shores of the Big Island. Surf heights will continue to decrease through Thursday as the swell declines. A Small Craft Advisory remains in effect for most coastal waters primarily due to the large swell. A moderate southeast to south wind will also contribute to the combined seas but remain below small craft levels. Winds will diminish late today into Monday. The next potential for small craft conditions will be during the second half of the new week. A front approaching from the northwest will bring a chance for thunderstorms to the coastal waters, beginning near Kauai today and spreading to the Big Island by Monday night. The front is expected to stall and weaken over the central waters during the coming week, contributing a slight chance for thunderstorms through Wednesday. Thunderstorms that develop may contain gusty winds and heavy rain. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday afternoon for Niihau-Kauai-Oahu. Flash Flood Watch from this evening through Monday afternoon for Molokai-Lanai-Kahoolawe-Maui. High Surf Warning until 6 PM HST this evening for Kona-Kohala. High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory until 6 PM HST this evening for all Hawaiian waters except Maalaea Bay- && DISCUSSION...Gibbs AVIATION...Jacobson MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 6:00 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 10:44 PM HST | Special Weather Statement | HFO | Kauai | 31 min |
| Feb 4, 3:27 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Feb 4, 5:08 AM HST | Special Marine Warning | HFO | 112 min | |
| Feb 4, 5:22 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 4, 6:59 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 4, 8:57 AM HST | Special Marine Warning | HFO | 93 min | |
| Feb 4, 10:32 AM HST | Special Marine Warning | HFO | 88 min | |
| Feb 4, 10:36 AM HST | Special Marine Warning | HFO | 84 min | |
| Feb 4, 11:54 AM HST | Special Marine Warning | HFO | 81 min | |
| Feb 4, 12:01 PM HST | Special Marine Warning | HFO | 89 min | |
| Feb 4, 1:10 PM HST | Special Marine Warning | HFO | 95 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.